BOULDER COUNTY, Colo. — Over the past year, two overdose deaths in Boulder County have been linked to the non-fentanyl opioid, nitazene. It was the first detection of that drug nationwide.
"They're not regulated, there's no quality control, which means you don't really know what you're taking," said Sgt. Patrick Compton, who works with the Boulder County Drug Task Force.
According to the Boulder County Coroner, the two overdose deaths were the result of two nitazene compounds: etonitazene and protonitazene. Both deaths happened in mid-2023.
Nitazenes are a group of compounds developed in the 1950s as opioid analgesics, but was never accepted for consumer use by the FDA. It now appears to be getting synthesized in counterfeit labs.
"[It has] very similar effects like other opioids. Like heroin, fentanyl, and things along those lines. However, we were finding that they're about 40 to 100 times more potent than morphine and fentanyl," said Dr. Jeremy Dubin with Porch Light Health and Front Range Clinics.
Porch Light Health and Front Range Clinics are centers focused on supporting those who are struggling with addiction and substance abuse.
Determining the cause, consequences and prevention of a new drug can become even more complicated when there are multiple different compounds, like with nitazenes.
"Anytime there's something new out there, it takes time and data to come in to figure out how it's effecting people, figure out if there are any ways people can protect themselves better than we already typically do," said Sgt. Compton.
Dr. Dubin suggests a proactive community-based approach. He wants to remind those who are struggling with addiction that there is help.
"Folks that are grappling with addiction, suffering with the condition that is the disease of addiction, they don't often want to be addicted," said Dubin. "We need to challenge that as a community. All of us. This is just like hype high blood pressure, diabetes, folks don't choose this."
Health experts and law enforcement encourage anyone who uses opioids to always carry Narcan, the lifesaving drug that can reverse the effects of an overdose.
However, with nitazenes, it's not known exactly how many doses of Narcan it would take to save a life.
"They can still respond to naxolone or Narcan, but we don't know how many times they might need the Narcan. So if someone is faced with an overdose, activate 911 immediately even if you're administering Narcan," said Dubin.
Right now, The Boulder County Drug Task Forces said they don't believe there is a large presence of the drug in the county.
"It's not that it won't be a bigger problem in the future, probably will be, we just haven't seen it. Since it's the first one, it's really hard to tell how big of a problem this could end up being," said Sgt. Compton.
If you're interested in learning more about Front Range Clinics, you can learn more at their website here or call 866-MAT-STAT.